Heart patients drugs blunder???

Hi,

I don't mean to scare anyone ... but ...

In the Sunday Mail today - a new study has found GPs are giving anticoagulant drugs to AF sufferers with certain conditions including peptic ulcers and diabetes. Birmingham University has found 38,000 people suffering these additional conditions who should not be on warfarin etc but are told they must take them.

I had a stroke because I have AF and tachybradycardie and was not on warfarin. I have also been diagnosed with diabetes type 2. Now this article scares me.

Does anyone know anything else about this latest finding?

Lesley

8 Replies

oldestnewest
  • Since diabetes is one of the indicators for taking anticoagulants with AF (the D in CHADSVASC) I think you should stop worrying. I agree that warfarin and bleeding ulcers is a bad idea but from my experience the Mail group is well known for sensationalism in their"medical" section which is often less than helpful. I presume that you ARE now on anticoagulants.

  • Thanks for your quick response and for always being there for us when we read scary things.

    I did wonder about sensational reporting - but it stated it was a Birmingham Uni study.

    Yes I'm on warfarin and have recently had a pacemaker fitted to stop my heart beating lower than 60 beats a minute and my channel blocker dosage doubled to stop the heart beats going too high so that an anaesthetist is happy to deal with me for a hip replacement op.

    Lesley x

  • Good luck with that. Knees are my problem.

  • Hello Lesley. I have found that the Mail cherry-picks those portions of a research report which can be reported sensationally - and often inaccurately.

    This is the worst type of journalism which is better ignored - usually a Google search will reveal the part of the report which has been conveniently left out or twisted to sound as if doctors know less than the Mail's staff.

  • Hi,

    I agree that is usually the case - however I had looked it up on google. There is a person and phone number to ring if you've got questions/concerns so I'll be ringing it on Tuesday am.

  • Too true about that group of newspapers being sensationalistic (if there is such a word).

    Anecdotally, my mother had AFib and type II diabetes and was on warfarin for more than 30 years. During a hospital visit they took her off warfarin because of the bleed risk and she stroked out two weeks later. It was horrific watching her die slowly over five weeks.

    We are all different but I am glad to be on Apixiban and thus have an increased protection against stroke.

  • I'm sure that the Daily Wail and the Daily Distress is bad for all concerned. Personally, I avoid them.

  • From the BNF:

    For all VITAMIN K ANTAGONISTS:

    Bacterial endocarditis (use only if warfarin otherwise indicated); conditions in which risk of bleeding is increased; history of gastrointestinal bleeding; peptic ulcer; postpartum (delay warfarin until risk of haemorrhage is low—usually 5–7 days after delivery); recent ischaemic stroke; recent surgery; uncontrolled hypertension

    Apixaban:

    Risk factors for major bleeding

    Manufacturer advises avoid in conditions with significant risk factors for major bleeding, including current or recent gastrointestinal ulceration, malignant neoplasms at high risk of bleeding, recent brain, spinal or ophthalmic surgery, recent intracranial haemorrhage, known or suspected oesophageal varices, arteriovenous malformations, vascular aneurysms or major intraspinal or intracerebral vascular abnormalities.

You may also like...